Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2017, 6:19 PM CDT for Clayton County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 6:19 PM CDT (23:19 UTC)
- Expired
- Jun 28, 2017, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Clayton County, IA
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
583
WUUS53 KARX 282319
SVRARX
IAC043-282345-
/O.NEW.KARX.SV.W.0144.170628T2319Z-170628T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
619 PM CDT WED JUN 28 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southern Clayton County in northeastern Iowa...
* Until 645 PM CDT
* At 619 PM CDT, a severe thunderstorm was located near Edgewood, or
10 miles south of Elkader, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Guttenberg around 635 PM CDT.
Cassville around 640 PM CDT.
Other locations impacted by this severe thunderstorm include North
Buena Vista, Garber, Osterdock, Elkport and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4281 9154 4282 9108 4277 9107 4276 9106
4275 9107 4274 9105 4274 9104 4272 9102
4272 9100 4269 9095 4268 9092 4268 9090
4265 9090 4264 9154
TIME...MOT...LOC 2319Z 273DEG 52KT 4271 9140
HAIL...1.25IN
WIND...60MPH
$$
JAM2 follow-up statements
476
WWUS53 KARX 282335
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
635 PM CDT WED JUN 28 2017
IAC043-282345-
/O.CON.KARX.SV.W.0144.000000T0000Z-170628T2345Z/
Clayton IA-
635 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN CLAYTON COUNTY...
At 634 PM CDT, a severe thunderstorm was located near Colesburg, or
near Guttenberg, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Cassville around 640 PM CDT.
Other locations impacted by this severe thunderstorm include North
Buena Vista, Garber, Osterdock, Elkport and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4275 9137 4278 9127 4282 9108 4277 9107
4276 9106 4275 9107 4274 9105 4274 9104
4272 9102 4272 9100 4269 9095 4268 9092
4268 9090 4265 9090 4264 9138
TIME...MOT...LOC 2334Z 271DEG 51KT 4271 9114
HAIL...1.00IN
WIND...60MPH
$$
JAM478
WWUS53 KARX 282340
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
640 PM CDT WED JUN 28 2017
IAC043-282350-
/O.EXP.KARX.SV.W.0144.000000T0000Z-170628T2345Z/
Clayton IA-
640 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4275 9137 4278 9127 4282 9108 4277 9107
4276 9106 4275 9107 4274 9105 4274 9104
4272 9102 4272 9100 4269 9095 4268 9092
4268 9090 4265 9090 4264 9138
TIME...MOT...LOC 2340Z 273DEG 52KT 4271 9105
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 28, 2:30 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Wed Jun 28 2017 .SHORT TERM...Tonight through Thursday Issued at 230 PM CDT Wed Jun 28 2017 Obvious concern in short term is how storm threat this evening plays out. Lots of questions to answer with only a few hours potentially to decipher outcome. Quasi-zonal flow across northern tier of U.S. with several short waves moving with moderate mid-level flow. Short wave in question for tonight is slowly working across Minnesota. As of 19Z abundant convection still exists in area, lingering from early morning system. This continues to complicate outcome. Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west of the area while gradient region in our forecast area. Meanwhile, best shear, which is highest in 0-3km layer, has been advecting east today, and is strongest over Wisconsin areas. Low level shear /0- 1km/ is respectable as well, but again, is highest in Wisconsin. Mesoscale models continue to blossom convection from central/eastern Iowa into southern Wisconsin this afternoon where psuedo warm front exists along with slightly better moisture advection. These storms have more potential for large hail and/or damaging wind, along with more heavy rain. We've already seen fairly decent rainfall efficiencies with storms. Would expect watch to be issued south first. Further north, less cape to work with, but closer to short wave may produce slightly higher localized low-level shear. Latest update to Day 1 SPC outlook brought tornado risk northward which seems reasonable, albeit still conditional. While storms may not be as strong in western and north central Wisconsin as cold front approaches, there is a potential for brief tornado development. Confidence is low with any of these scenarios but there is potential there. Again - bears watching and be alert for. As wave progresses, storm activity should push east and south by late evening leading to quiet overnight and quiet spell for most of Thursday. Boundary with higher precipitable water levels will be shunted just to the south of the area, close enough though to be a player for late week. .LONG TERM...Thursday Night through Wednesday Issued at 230 PM CDT Wed Jun 28 2017 Weather will remain active at times in outer forecast periods, although sensible storm threat shouldn't be too strong or severe. Next upstream short wave in flow will begin to affect weather potentially already Thursday night with some return flow. Given proximity of boundary just south of the area, could see convection break out and spread back north into the area going into Friday morning as wave moves through. Higher severe weather risk should remain south and east of the area though where better thermodynamics will exist. Meanwhile medium range guidance suggests yet another short wave trough will drop into Great Lakes region as northwest flow becomes a bit more established. This could keep us unsettled for parts of the area this weekend with mainly diurnal showers and storms. More disagreement in models as you get into Sunday and Monday time frame. While upper ridge starts to form, some guidance drops a short wave through corn belt bringing an enhanced storm threat, but otherwise warming trend on tap. It's early yet, but outlook for Fourth of July holiday could be quiet with short range upper ridge and boundary south of the area. Lowered some guidance rain chances here based on trends. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Jun 28 2017 Scattered showers and storms expected to continue moving through the area this afternoon and evening, with ongoing storms in north- central Iowa possibly impacting KLSE. These storms look to generally stay south of KRST, but a few light showers may make their way into the area. An additional line of storms is expected to develop from southeast Minnesota into northwest Wisconsin by late afternoon and move southeast through the evening. KRST looks to be on the southern end of this line, so not enough confidence to include more than VCTS, but hi-res models have consistently shown line moving through KLSE, so have included TS in a TEMPO group from 00Z to 02Z. Lower ceilings and visibilities are possible with any thunderstorm that directly impacts a TAF site. Otherwise, ceilings will increase to VFR levels early this afternoon, with gusty winds around 25 kts expected through early this evening. All storms will be southeast of both TAF sites by 03Z. && .HYDROLOGY...Through This Evening Issued at 230 PM CDT Wed Jun 28 2017 Rainfall overnight was in 1-2" range in parts of the area, especially northeast Iowa. Rivers doing pretty good though. Storms should be fairly progressive tonight but will have to watch for repeat areas that could produce some localized issues. Once storms exit area later this evening, heavy rainfall threat much lower. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Shea LONG TERM...Shea AVIATION...CA HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 3:02 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 302 PM CDT Wed Jun 28 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 302 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Additional scattered thunderstorms are expected through mid evening. Across northeast Iowa into southwest Wisconsin storms may be severe at times with large hail, damaging wind, heavy rain, and the potential for isolated tornadoes. From southeast Minnesota into western and north central Wisconsin, storms are expected to expand across the area with the potential for hail and isolated tornadoes. All this storm activity is expected to be south and east of the area by 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Independence Day There will be periodic storm chances from Thursday night through Monday. It is too early to discern if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Aegerter/Shea
In the hours before
Local storm report, Jun 28, 5:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST CASSVILLE 42.72N 90.99W
06/28/2017 E60 MPH GRANT WI FIRE DEPT/RESCUE
REPORT RELAYED BY THE EMERGENCY MANAGER.
&&Local storm report, Jun 28, 5:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 4 SSE GIARD 42.96N 91.25W
06/28/2017 CLAYTON IA EMERGENCY MNGR
POWER LINES DOWN. 20-24 INCH TREE DOWN.
&&
TMSLocal storm report, Jun 28, 5:57 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 3 NE LANCASTER 42.88N 90.67W
06/28/2017 M63 MPH GRANT WI TRAINED SPOTTER
ON COUNTY RD A.
&&
TMSLocal storm report, Jun 28, 6:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST MONTFORT 42.97N 90.43W
06/28/2017 E80 MPH GRANT WI FIRE DEPT/RESCUE
&&
DBSpecial weather statement, Jun 28, 6:04 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
604 PM CDT WED JUN 28 2017
IAZ029-030-282330-
Clayton-Fayette-
604 PM CDT WED JUN 28 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND
SOUTHEASTERN FAYETTE COUNTIES...
At 603 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Guttenberg to near Volga. Movement was
east at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Edgewood, Garnavillo,
Arlington, Volga, Stanley, Wadena, North Buena Vista, Garber,
Osterdock, Clayton, Elkport, Millville, Highways 3 And 187, Turkey
River, Highway 13 And County C 24, County Roads 3 And W 45 and
Albany.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4264 9191 4287 9177 4293 9114 4291 9114
4288 9110 4283 9110 4283 9108 4274 9105
4269 9095 4267 9090 4265 9090
TIME...MOT...LOC 2303Z 268DEG 47KT 4279 9107 4279 9160
JAMLocal storm report, Jun 28, 6:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND GST 3 NW LIVINGSTON 42.93N 90.47W
06/28/2017 M78 MPH GRANT WI FIRE DEPT/RESCUE
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:02 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Winneshiek | 43 min |
| Jun 28, 3:38 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd | 52 min |
| Jun 28, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 38 min |
| Jun 28, 4:34 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 56 min |
| Jun 28, 4:49 PM CDT | Tornado Warning | ARX | Clayton | 26 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 64 min |
| Jun 28, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 54 min |
| Jun 28, 5:51 PM CDT | Flash Flood Warning | ARX | Clayton, Fayette | 3 hr |
| Jun 28, 6:04 PM CDT | Special Weather Statement | ARX | Clayton | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.